ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook
Site Search by PicoSearch. Help

The following are excerpts from the newsletter

May 1, 2002

  • Annenberg Conference sends a patient's message: "Nothing about me without me"
  • Complexity of insulin therapy has risen sharply in the past decade - Part II: In our last newsletter, we described many concerns with insulin therapy. With such complexity, it's not surprising that errors with insulin are frequent and characteristically harmful to patients. As such, this high-alert medication requires special handling.
  • Safety Briefs
    • Pharmacists, please complete the ISMP Survey on Pharmacy Interventions. The survey is designed to determine the environment in which pharmacy interventions occur, the most common types of interventions, the processes used to collect and record interventions, and whether the data is used to improve care. Responses are due by May 24, 2002
    • Several reports have been received describing errors with neuromuscular blocking agents. In a pediatric ICU, a respiratory therapist removed a vial of sterile water for injection to prepare a nebulizer treatment. He removed the cap and swabbed the top. As he was piercing the stopper, he realized the vial was actually atracurium that someone had inadvertently returned to a tray containing sterile water vials. The 10 mL atracurium (Bedford) and sterile water (Abbott) vials both have similar purple color accents


    • Food for thought. A pharmacist recently told us about three instances in the past several months where pharmacists have changed jobs because their workload was too high to be safe.
    • The value of verifying "missing doses" before dispensing them to patient care units is illustrated well in the following error report. Postoperatively, a patient who had undergone a leg amputation was prescribed AVANDIA (rosiglitazone) 8 mg orally daily. The pharmacy profiled the order and sent one dose to the unit. However, because of poor penmanship, a nurse transcribed the order on the medication administration record as COUMADIN (warfarin) 8 mg daily.
    • Potential name confusion with lipid-lowering agents? Andrx Corporation has received tentative FDA approval for ALTOCOR (lovastatin extended release). In February, Kos Pharmaceuticals received marketing approval from FDA for ADVICOR (niacin and lovastatin sustained release).

May 15, 2002

  • Atrocious labeling of plastic ampuls needs action now by FDA and manufacturers


    Figures one and two: Naropin (ropivicaine) injection front and back of ampuls.



    Figure three: paper labels currently on products from Dey Labs are contrasted against newer style of labeling (unreadable!).




    Figure four: Assorted medications packaged in plastic ampuls. Respiratory therapists and others have great difficulty telling these apart. The potential for patients to get the wrong medication is very high.

  • Lidocaine absorption after topical application during bronchoscopy can lead to problems
    A patient undergoing intranasal bronchoscopy was initially given 10 mL of 2% lidocaine jelly and was sprayed with CETACAINE (benzocaine and tetracaine) to anesthetize the upper airway prior to introduction of the bronchoscope. Subsequently, lidocaine 4% was administered to the tracheobronchial tree via the bronchoscope to achieve local anesthesia. In all, as much as 80 mL of lidocaine 4% was used. During the procedure, the patient had a seizure and lidocaine toxicity soon was suspected. This article updates a 1996 ISMP case report on topical lidocaine toxicity and offers suggestions for avoiding problems.
  • Safety Briefs
    • "AD" is used sometimes as an abbreviation for right ear (aura dexter). This safety brief discusses various ways that "AD" can be misinterpreted, causing serious medication errors.
    • FOSAMAX (alendronate) 70 mg tablets (indicated for once a week dosing only) were erroneously typed with directions to take the medication daily. Errors are possible because relatively few medications are dosed on a once weekly basis. More…
    • An order for INVANZ (ertapenem) 1 g IV q 24 h was misinterpreted as "IV Vanc." We discuss the problem of "stemming" drug names.
    • ZOLOFT (sertraline) Oral Concentrate 20 mg/mL, 60 mL was dispensed for a child without directions for the parents to first dilute the medication. The child suffered a burning oropharyngeal discomfort. Here's how the error happened and how to avoid it.
    • There are currently two pneumococcal vaccines available in the US. Pneumococcal 7-valent vaccine (PREVNAR) is for routine immunization of infants and toddlers against pneumococcal bacteria that can cause life-threatening meningitis and blood infections. A pharmacist recently reported that this was confused with pneumococcal polyvalent vaccine (PNEUMOVAX 23 or PNU-IMUNE 23), which is used for adults over 65 years of age, patients who are at increased risk of pneumococcal disease or its complications because of chronic illnesses, children over 2 years of age with chronic illnesses, and those with asymptomatic or symptomatic HIV infection. Three adult patients received Prevnar in error. The pharmacist read the top line of the Prevnar product, which reads Pneumococcal 7-valent, and thought it was the correct vaccine product. The brand name does not appear until the fourth line of the label and it is italicized, which makes it difficult to read. The first line of the Pneumovax product reads pneumococcal, and the brand name also does not appear until the fourth line. Both vaccines are stored under refrigeration, which may add to the risk of errors. In each of the above cases, the physicians and patients were notified of the error and an infectious disease consultant recommended revaccination with the adult product. The pharmacy now stores the vaccines in separate bins in different locations in the refrigerator. Also, they label the Prevnar bins, "For pediatric administration only." The vaccine manufacturers have been made aware of these errors. It should be noted that many vaccines are in short supply or are currently unavailable, including Prevnar

May 29, 2002

  • More on avoiding opiate toxicity with PCA by proxy
  • Removing premixed IV drugs from protective pouch may increase drug concentration: Some staff may not be aware of the importance of keeping commercially premixed plastic IV containers within their protective overwrap pouch during storage. They may remove premixed minibags of medications months before they are needed and restock open but unused minibags that are returned to the pharmacy.
  • Safety Brief
    • Hats off to you, our error reporters! AstraZeneca sent a letter last week about confusion between SERZONE (nefazodone) and SEROQUEL (quetiapine). Over 20 mix-ups have been reported, including one case of a 25-year-old woman whose death might be related to taking the antipsychotic agent Seroquel instead of the antidepressant for three days.
    • In a single hospital there were two near misses where pharmacists confused orders for the lab test, anti-factor Xa (expressed as "Anti-Xa"), with the low molecular weight heparin product, ARIXTRA (fondaparinux).


    • FDA's Center for Devices and Radiological Health (CDRH) recently launched a new educational program on safety issues. "FDA Patient Safety News" is a monthly, 15 minute television program aired on healthcare educational channels and also available on their web site at www.fda.gov/cdrh/psn .
    • We were pleased to receive a letter this week from Nephron Pharmaceuticals regarding our recent article (May 15, 2002) about the poor labeling on plastic (LDPE or low density polyethylene) vials used for respiratory therapy products and some injectable products.
    • We received a report from a pharmacist about a drug product named Zotrim in the US. It shares its name with a well-known herbal weight loss product that is advertised heavily and sold on the Internet by a firm in the United Kingdom.

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Survey Results
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP